A note on the linear independence of a class of series of functions

  • Mircea CimpoeaşEmail author
Original Research Paper


For \(k\in {\mathbb {R}}\), we consider a \({\mathbb {C}}\)-algebra \({\mathcal {A}}_k\) of holomorphic functions in the half plane \(\mathrm{Re}\,z>k\) with (at most) subexponential growth on the real line to \(+\infty \). In the \({\mathcal {A}}_k\)-algebra of sequences of functions \(\{\alpha :{\mathbb {N}}\rightarrow {\mathcal {A}}_k\}\), we consider the \({\mathcal {A}}_k\)-subalgebra \({\mathcal {H}}_k\) consisting in those \(\alpha \) for which there exists a continuos map \(M:\{\mathrm{Re}\,z>k\}\rightarrow [0,+\infty )\) such that \(|\alpha (n)(z)|\le M(z)n^k\) for all \(\mathrm{Re}\,z>k,n\ge 1\), and \(\lim _{x\rightarrow +\infty }e^{-ax}M(x)=0\), for all \(a>0\). Given L a sequence of holomorphic functions on \(\mathrm{Re}\,z>k\) which satisfies certain conditions, we prove that the map \(\alpha \mapsto F_L(\alpha )\), where \(F_L(\alpha ):=\sum _{n=1}^{+\infty }\alpha (n)(z)L(n)(z)\), is an injective morphism of \({\mathcal {A}}_k\)-modules (or \({\mathcal {A}}_k\)-algebras). Consequently, if \(n\mapsto \alpha _j(n)(z)\in {\mathbb {C}}\), \(1\le j\le r\), are linearly (algebraically) independent over \({\mathbb {C}}\), for z in a nondiscrete subset of \(\mathrm{Re}\,z>k\), then \(F_{\alpha _1},\ldots ,F_{\alpha _r}\) are linearly (algebraically) independent over the quotient field of \({\mathcal {A}}_k\).


Series of functions Meromorphic functions Dirichlet series 

Mathematics subject classification

30B50 30D30 



I express my gratitude to Florin Nicolae for valuable discussions regarding the results of this paper.

Compliance with ethical standards

Conflict of interest

This article was not funded. The author declares that he has not conflict of interest.


  1. 1.
    Apostol, T.M. 1976. Introduction to analytic number theory., Undergraduate texts in mathematics New York: Springer.zbMATHGoogle Scholar
  2. 2.
    Artin, E. 1924. Über eine neue Art von L-Reihen. Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg 3: 89–108.MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berberian, S.K. 1992. Number-theoretic functions via convolution rings. Mathematics Magazine 65 (2): 75–90.MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Carleman, T. 1927. Sur un theoreme de Weierstrass. Arkiv för matematik, astronomi och fysik 20B (4): 1–5.zbMATHGoogle Scholar
  5. 5.
    Cashwell, E.D., and C.J. Everett. 1959. The ring of number-theorethic functions. Pacific Journal of Mathematics 9: 975–985.MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cashwell, E.D., and C.J. Everett. 1963. Formal power series. Pacific Journal of Mathematics 13 (1): 45–64.MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Cimpoeaş, M., and F. Nicolae. 2019. Independence of Artin L-functions. Forum Mathematicum 31 (2): 529–534.MathSciNetCrossRefGoogle Scholar
  8. 8.
    Hardy, G.H., and M. Riesz. 1915. The general theory of Dirichlet’s series, 1st ed. Cambridge: Cambridge University Press.zbMATHGoogle Scholar
  9. 9.
    Kaczorowski, J., G. Molteni, and A. Perelli. 2006. Linear independence of L-functions. Forum Mathematicum 18: 1–7.MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Molteni, G. 2004. General linear independence of a class of multiplicative functions. Archiv der Mathematik 83 (1): 27–40.MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Nicolae, F. 2001. On Artins L-functions. I - Journal für die reine und angewandte Mathematik 539: 179–184.MathSciNetGoogle Scholar
  12. 12.
    Stein, E.M., and R. Shakarchi. 2003. Complex analysis. Princeton: Princeton University Press.zbMATHGoogle Scholar

Copyright information

© Forum D'Analystes, Chennai 2019

Authors and Affiliations

  1. 1.Simion Stoilow Institute of MathematicsBucharestRomania

Personalised recommendations